Original Article: bit.ly/1Mqpyxx
HIV/HCV coinfected people who take sofosbuvir/ledipasvir (Harvoni) to treat hepatitis C along with boosted protease inhibitor antiretroviral regimens may experience changes in drugs levels, but these are mostly not considered clinically relevant, according to a drug-drug interaction study presented at the 2015 Conference on Retroviruses and Opportunistic Infections (CROI) last month in Seattle. However, data on the safety and efficacy of combining sofosbuvir/ledipasvir with boosted protease inhibitors during treatment are lacking, and increased tenofovir exposure may be a concern.
The advent of interferon-free direct-acting antiviral regimens has brought about a revolution in treatment for chronic hepatitis C virus (HCV) infection, including for patients who have traditionally been considered ‘difficult to treat’, such as those with HIV/HCV coinfection. Clinical trials have seen cure rates for coinfected people equal to those for patients with HCV alone, and current treatment guidelines and product labels indicate that HIV-positive patients can be treated with the same recommended regimens as HIV-negative ones, taking into account potential interactions with antiretroviral therapy (ART).
Polina German of Gilead Sciences reported findings from a phase 1 study to evaluate interactions between sofosbuvir/ledipasvir and ART regimens containing ritonavir-boosted atazanavir (Reyataz) or darunavir (Prezista) plus tenofovir/emtricitabine (Truvada) in healthy HIV-negative volunteers.
Studies to date have shown that sofosbuvir and ledipasvir have limited potential for clinically significant drug-drug interactions, she noted as background. Sofosbuvir (but not its predominant metabolite GS-331007) and ledipasvir are substrates of P-glycoprotein (Pgp) and BCRP drug transporters, which play a role in drug distribution and elimination; ledipasvir also inhibits the action of Pgp and BCRP. Neither sofosbuvir nor ledipasvir are metabolized by cytochrome P450 enzymes that are inhibited by ritonavir – which is how it raises levels of many medications including HIV protease inhibitors.
Full text of article available at link below: bit.ly/1Mqpyxx